Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
186 Doctors are Online

Prescribed naproxen and vicoden for an ACL tear. Is there any risk in having a glass of red wine?

User rating for this question
Very Good
Answered by

Critical Care Specialist
Practicing since : 1992
Answered : 1607 Questions
I have been prescribed naproxen and vicoden for an ACL tear and subsequently prescribed clarithromycin for strep throat. What if any risk is there in having a glass of red win somewhere in between doses?
Posted Wed, 14 Nov 2012 in Medicines and Side Effects
Answered by Dr. Sadiq Mughal 2 hours later

Thanks for your question.

As with all painkillers, drinking alcohol while taking vicodin increases your risk of unpleasant side effects. Apart from that it can cause serious side effects too; most common of them are;

1. Liver damage - The acetaminophen in Vicodin can cause liver damage if you take too much of the medication or combine it with alcohol. Having more than three alcoholic beverages per day increases your risk of liver damage.
- Central nervous system depression - The hydrocodone in Vicodin can cause confusion, memory loss and difficulty in breathing in some people. Since alcohol is depressant, drinking while taking Vicodin increases the risk and severity of these side effects

2. Effect on stomach - Both alcohol and Vicodin can upset stomach and combining these two can lead to nausea and vomiting which can be severe.

3. Addiction - Vicodine can be habit forming and if you have a problem controlling your drinking, you might be more susceptible to developing a dependency on Vicodin.

Therefore, it would be better to avoid alcoholic beverages completely while you’re taking Vicodin

Hope I answered your question. If you have other queries, do post follow up; I will be readily available to answer.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor